Alert archive / Texas / Special Weather Statements in 2015

Special Weather Statement, NWS Midland/Odessa, TX

October 3, 2015Loving County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Oct 3, 2015, 8:21 PM CDT for Loving County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2015, 8:21 PM CDT (01:21 UTC)
Expired
Oct 3, 2015, 9:15 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX

County Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2204 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WWUS84 KMAF 040121
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT SAT OCT 3 2015
 
TXZ058>060-067-040215-
WINKLER-REEVES COUNTY AND UPPER TRANS PECOS-WARD-LOVING-
821 PM CDT SAT OCT 3 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WINKLER...
NORTHWESTERN WARD...LOVING AND NORTHWESTERN REEVES COUNTIES...

AT 820 PM CDT...A STRONG THUNDERSTORM WAS 12 MILES SOUTHWEST OF
MENTONE...MOVING NORTH AT 20 MPH. ANOTHER STRONG THUNDERSTORMS 
WAS LOCATED 11 MILES SOUTH OF MENTONE...MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH 
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MENTONE AND SLASH RANCH. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3149 10356 3162 10390 3197 10371 3198 10342
      3170 10326
TIME...MOT...LOC 0120Z 200DEG 16KT 3164 10379 
$$

67

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 3, 5:57 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Oct 3, 5:57 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
557 PM CDT SAT OCT 3 2015

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Showers and thunderstorms will continue to impact western portions
of the area through the period. CNM has the highest chances of
experiencing storms but HOB, INK, and PEQ will also likely see
some storms. VFR conditions should persist outside of the
thunderstorms. Winds are expected to be elevated with some gusts
out of the east through the early portions of the night. Winds
will weaken then become elevated out of mostly the southeast
Sunday afternoon.

&&

.PREV DISCUSSION... /issued 158 PM CDT SAT OCT 3 2015/

DISCUSSION...
Water vapor imagery depicts a well defined shrtwv trof INVOF AZ/NM
border with a mid level trof axis sw of srn Baja and remnants of
Marty s of Baja's srn tip. In the sw flow aloft there is a broad
moist axis/subtropical connection that is across the CWFA,
especially wrn half. Minor shrtwv trof moving thru the flow today
and tonight will result in scattered SHRA/TSRA. High resolution
RAP13/HRRR suggest there will precip focused from MRF Plateau to
around Pecos and from around GDP Mtns thru nrn Lea Co into the late
evening hrs tonight. A few strong storms are also possible across
the far w into the evening where 7h-5h LR's around 7c/km and 0-6km
bulk shear of 30kts are noted. Yesterday part of the challenge was
identifying shrtwv trof/s moving thru the flow and is today as well.
However there does look to be some consensus that a stronger shrtwv
trof will move from nrn Mexico into the Trans Pecos Sunday, merging
with the weakening shrtwv trof from AZ/NM. As such there is expected
to be an uptick in SHRA/TSRA Sunday/Sunday night across the w. PoPs
overnight won't need too much adjusting, however we will increase
PoPs Sunday/Sunday night, especially across the far wrn CWFA, where
local heavy rain/flooding are possible. Monday/Tuesday will be
relatively down days for precip, scattered -SHRA Monday AM and an
isold TSRA Tuesday in the mtns. Meanwhile a mid/upper low with an
80-90kt 3h jet will move into AZ/NM Wed. By later Wednesday and
into Thursday jet dynamics will come into play, the general pattern
looks to be favorable for fairly widespread rain. Although PW's
don't look to be over zealous there is potential for rain to persist
Thursday, at least for the ern half/third of CWFA, and flooding
concerns may gradually increase into Thursday in the e. Precip
chances may even persist into Fri either assocd with wrap around
(GFS low e) or in deformation zone (ECMWF low sw). Superblend has
been generating high PoPs in this time and generally won't make
any changes. Temperatures will mostly remain well below normal.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Oct 3, 1:44 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT SAT OCT 3 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CDT SAT OCT 3 2015 /1244 PM MDT SAT OCT 3 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT, ESPECIALLY
ACROSS THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, AND
PERHAPS THE UPPER TRANS PECOS. MORE ISOLATED STORMS ARE EXPECTED
FURTHER EAST.  THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS, LARGE HAIL HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STORM CHANCES WILL CONTINUE SUNDAY INTO MONDAY.  HEAVY RAINFALL
WILL BE THE PRIMARY THREAT, ALONG WITH LOCALIZED FLASH FLOODING.
THE LOCATIONS MOST LIKELY TO SEE THESE HEAVIER RAINS WILL BE THE
SOUTHEAST NEW MEXICO PLAINS AND THE HIGH TERRAIN OF WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 3, 4:31 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT SAT OCT 3 2015

TXZ058-032230-
REEVES COUNTY AND UPPER TRANS PECOS-
431 PM CDT SAT OCT 3 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL REEVES COUNTY...

AT 431 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHEAST OF
SARAGOSA...OR 28 MILES NORTHEAST OF FORT DAVIS...MOVING NORTHWEST AT
10 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SARAGOSA AND BALMORHEA LAKE.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 207 AND 223.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3084 10353 3085 10365 3105 10378 3111 10372
      3111 10341
TIME...MOT...LOC 2131Z 156DEG 9KT 3092 10361

67
Special weather statement, Oct 3, 5:00 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM MDT SAT OCT 3 2015

NMZ027-028-032300-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM-
400 PM MDT SAT OCT 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
500 PM MDT...

AT 359 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTHEAST OF LINCOLN NATIONAL FOREST...OR 27 MILES SOUTHWEST OF
ARTESIA...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... ARTESIA...COTTONWOOD...ARTESIA
MUNICIPAL AIRPORT AND HOPE. THIS STORM MAY ALSO IMPACT US HIGHWAY 82.

LAT...LON 3253 10484 3296 10484 3297 10452 3293 10436
      3246 10470 3252 10485
TIME...MOT...LOC 2159Z 202DEG 27KT 3257 10477

80
Local storm report, Oct 3, 6:21 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT SAT OCT 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             HOPE                    32.82N 104.74W
10/03/2015  M0.88 INCH       EDDY               NM   TRAINED SPOTTER

&&

AKL
Local storm report, Oct 3, 7:07 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
707 PM CDT SAT OCT 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             LAKEWOOD                32.62N 104.35W
10/03/2015  M0.88 INCH       EDDY               NM   TRAINED SPOTTER

            NICKEL SIZE HAIL AND 50 MPH WINDS REPORTED IN LAKEWOOD.

&&

AKL
Special weather statement, Oct 3, 8:05 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
705 PM MDT SAT OCT 3 2015

NMZ027-028-040200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
705 PM MDT SAT OCT 3 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EDDY COUNTY...

AT 705 PM MDT...A STRONG THUNDERSTORM WAS OVER QUEEN...OR 18 MILES
NORTHEAST OF GUADALUPE MOUNTAINS NATIONAL PARK...MOVING NORTHEAST AT
15 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
QUEEN...CARLSBAD CAVERNS NATIONAL PARK AND LINCOLN NATIONAL FOREST.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3230 10422 3203 10473 3214 10483 3227 10485
      3231 10485
TIME...MOT...LOC 0105Z 232DEG 14KT 3216 10472

67
Special weather statement, Oct 3, 8:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT SAT OCT 3 2015

TXZ058>060-067-040215-
WINKLER-REEVES COUNTY AND UPPER TRANS PECOS-WARD-LOVING-
821 PM CDT SAT OCT 3 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WINKLER...
NORTHWESTERN WARD...LOVING AND NORTHWESTERN REEVES COUNTIES...

AT 820 PM CDT...A STRONG THUNDERSTORM WAS 12 MILES SOUTHWEST OF
MENTONE...MOVING NORTH AT 20 MPH. ANOTHER STRONG THUNDERSTORMS
WAS LOCATED 11 MILES SOUTH OF MENTONE...MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MENTONE AND SLASH RANCH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3149 10356 3162 10390 3197 10371 3198 10342
      3170 10326
TIME...MOT...LOC 0120Z 200DEG 16KT 3164 10379

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 8:26 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Oct 4, 12:25 AM CDTAreal Flood AdvisoryMAFLoving4 hr
Oct 4, 2:48 AM CDTFlash Flood WatchMAFLoving24 hr
Oct 3, 7:32 PM CDTSevere Thunderstorm WarningMAFEddy43 min
Oct 3, 7:49 PM CDTAreal Flood AdvisoryMAFEddy3 hr
Oct 3, 8:05 PM CDTSpecial Weather StatementMAFEddy55 min
Oct 4, 1:04 AM CDTAreal Flood AdvisoryMAFEddy3 hr
Oct 4, 3:26 AM CDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Special Weather Statements in Texas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.